Prazosin not effective in reducing nightmares in posttraumatic stress disorder

Share this content:
The researchers observed no significant between-group differences at 10 weeks in the mean change from baseline in recurrent distressing dreams.
The researchers observed no significant between-group differences at 10 weeks in the mean change from baseline in recurrent distressing dreams.

(HealthDay News) — Prazosin does not alleviate distressing dreams among veterans with chronic posttraumatic stress disorder (PTSD), according to a study published in the Feb. 8 issue of the New England Journal of Medicine.

Murray A. Raskind, MD, from the University of Washington School of Medicine in Seattle, and colleagues recruited veterans with chronic PTSD who reported frequent nightmares and randomized them to receive prazosin or placebo (152 participants to each) for 26 weeks.

The researchers observed no significant between-group differences at 10 weeks in the mean change from baseline in the Clinician-Administered PTSD Scale item B2 (recurrent distressing dreams) (between-group difference, 0.2), in the mean change in Pittsburgh Sleep Quality Index (between-group difference, 0.1), or in the Clinical Global Impression of Change scores (between-group difference, 0). No significant differences were seen in these measures at 26 weeks or in other secondary outcomes. The mean difference between the prazosin and placebo groups in the change from baseline in supine systolic blood pressure was a 6.7 mm Hg decrease at 10 weeks. The adverse events of new or worsening suicidal ideation occurred in 8% and 15% of those assigned to prazosin or placebo.

"In this trial involving military veterans who had chronic PTSD, prazosin did not alleviate distressing dreams or improve sleep quality," the authors write.

Several authors disclosed financial ties to pharmaceutical companies, including Pfizer, which manufactures prazosin.

Reference

Raskind MA, Peskind ER, Chow B, et al. Trial of prazosin for post-traumatic stress disorder in military veterans. N Engl J Med. 2018 Feb 8;378(6). doi: 10.1056/NEJMoa1507598.


You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Mood Disorder Information Center

Sign Up for Free e-newsletters